Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Sacramento, CA

January 23, 2016Butte County, Glenn County, Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jan 23, 2016, 4:47 PM PST for Butte County, Glenn County, Tehama County, California. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 23, 2016, 4:47 PM PST (00:47 UTC)
Expired
Jan 23, 2016, 5:30 PM PST
In force
43 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Glenn County, CA, Tehama County, CA

The radar

The Beale AFB radar (KBBX), 57 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 23, 4:50 PM PSTFUNNEL CLOUD5 S Corning, CATWO FUNNEL CLOUDS WERE OBSERVED ABOUT 1/2 MILE AWAY FROM THE OBSERVER. ONE FUNNEL CAME CLOSE TO THE GROUND BUT COULD NOT CONFIRM A TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2016-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2016-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS56 KSTO 240047
SVRSTO
CAC007-021-103-240130-
/O.NEW.KSTO.SV.W.0002.160124T0047Z-160124T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
447 PM PST SAT JAN 23 2016

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLENN COUNTY IN CENTRAL CALIFORNIA...
  SOUTHEASTERN TEHAMA COUNTY IN NORTHERN CALIFORNIA...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 530 PM PST

* AT 444 PM PST...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING LARGE AMOUNTS OF HAIL UP TO
  QUARTER SIZE. THIS STORM WAS LOCATED NEAR CORNING...AND MOVING
  SOUTH AT 12 MPH.

* LOCATIONS IMPACTED INCLUDE...
  I5 NEAR CORNING...ORLAND...NORD AND HAMILTON CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF HAIL AND
HEAVY RAIN ALONG WITH NUMEROUS CAR ACCIDENTS. AVOID TRAVEL ON AREA
ROADS SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3994 12221 3995 12210 3971 12188 3968 12223
TIME...MOT...LOC 0044Z 344DEG 14KT 3985 12215 

$$

EK
2 follow-up statements
095 
WWUS56 KSTO 240120
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
520 PM PST SAT JAN 23 2016

CAC007-021-103-240130-
/O.CON.KSTO.SV.W.0002.000000T0000Z-160124T0130Z/
GLENN CA-TEHAMA CA-BUTTE CA-
520 PM PST SAT JAN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PST
FOR NORTHEASTERN GLENN...SOUTHEASTERN TEHAMA AND WEST CENTRAL BUTTE
COUNTIES...

AT 517 PM PST...A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE
HAIL WAS LOCATED NEAR ORLAND...MOVING SOUTH AT 12 MPH.

LOCATIONS IMPACTED INCLUDE...
ORLAND AND HAMILTON CITY AND ADJACENT PORTIOS OF I5. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAKENING WITH THIS SYSTEM.
HOWEVER...THIS STORM HAS A HISTORY OF PRODUCING LARGE AMOUNTS OF
HAIL AND VERY HEAVY RAIN AND STILL HAS THE POTENTIAL TO PRODUCE MORE
OF THESE. AVOID DRIVING IF POSSIBLE. TAKE SHELTER INSIDE OF A STURDY
BUILDING.

&&

LAT...LON 3982 12218 3985 12208 3971 12188 3968 12223
TIME...MOT...LOC 0117Z 344DEG 14KT 3973 12210 

$$

EK
618 
WWUS56 KSTO 240132
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
532 PM PST SAT JAN 23 2016

CAC007-021-103-240140-
/O.EXP.KSTO.SV.W.0002.000000T0000Z-160124T0130Z/
GLENN CA-TEHAMA CA-BUTTE CA-
532 PM PST SAT JAN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GLENN...
SOUTHEASTERN TEHAMA AND WEST CENTRAL BUTTE COUNTIES HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THE STORM IS NEAR ORLAND...AND MOVING SOUTH AT 10 MPH...JUST EAST OF
INTERSTATE 5 AND MOVING IN RURAL AREAS BETWEEN ARTOIS AND ORD BEND. 

LAT...LON 3982 12218 3985 12208 3971 12188 3968 12223
TIME...MOT...LOC 0124Z 344DEG 14KT 3973 12210 

$$

JHM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 3:01 PM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 23, 3:01 PM PST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
301 PM PST SAT JAN 23 2016

.SYNOPSIS...
Showers and isolated thunderstorms will continue into this
evening. Drier weather is expected for most of next week.

&&

.DISCUSSION...
Severe weather threat being realized across the northern
Sacramento Valley this afternoon with the activity near Red Bluff
showing rotation and deviant motion to the mean flow. High-
resolution models continue to focus the severe threat in this area
(centered on Tehama County) through the early evening hours where
instability and low-level shear will be maximized as a trailing
short-wave indicated on WV imagery moves across NorCal.

Showers will gradually taper off over the northern Sierra through
the evening with only minor additional snowfall accumulation
expected. Have cancelled the winter storm warning.

Another short-wave slides southeastward over the eastern Pacific
ridge later Sunday into early Monday and may bring some light
precipitation. Otherwise, relatively quiet weather expected for
the region into mid-week.

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)

Mainly dry conditions Wednesday into Thursday morning with high
pressure aloft. Patchy valley fog is likely in the morning. Next
storm moves into NorCal Thursday afternoon/evening with light
precipitation. Models indicate that the wet pattern will continue
Friday into Saturday Forecast with good confidence. JBB

&&

.AVIATION...

Thunderstorms currently developing near the KRDD and KRBL
vicinity. Other TAF sites could be impacted by VCTS this afternoon
into early evening. Expect a mix of VFR/MVFR conditions as
scattered showers impact the valley/foothills with MVFR/IFR in
snow showers over the mountains. TAF site winds S to SW ranging 10
to 20 kts...locally gusty near thunderstorms. JBB

&&

.STO Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jan 23, 1:25 PM PST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
125 PM PST SAT JAN 23 2016

CAZ015-066-068-232200-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-
NORTHERN SACRAMENTO VALLEY CA-
125 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 121 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS OVER THE NORTHERN SACRAMENTO VALLEY EXTENDING FROM
SOUTHWEST OF RED BLUFF TO NEAR COTTONWOOD TO EAST OF MILLVILLE...
AND MOVING SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

LAT...LON 4067 12161 3997 12169 4001 12254 4063 12227
TIME...MOT...LOC 2121Z 318DEG 46KT 4059 12209 4004 12246
Special weather statement, Jan 23, 2:20 PM PST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
220 PM PST SAT JAN 23 2016

CAZ015-232300-
NORTHERN SACRAMENTO VALLEY CA-
220 PM PST SAT JAN 23 2016

...SPECIAL WEATHER STATEMENT...

AT 215 PM PST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF RED BLUFF MOVING SLOWLY EAST AT 5 TO 10 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. RADAR INDICATES
WEAK ROTATION AT THIS TIME...SO A BRIEF FUNNEL CLOUD MAY BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RED BLUFF.

MOVE INDOORS IF THREATENING WEATHER APPROACHES.

LAT...LON 4002 12245 4022 12235 4023 12219 4003 12220
TIME...MOT...LOC 2218Z 239DEG 49KT 4021 12216
Local storm report, Jan 23, 3:28 PM PST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
328 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             4 S RED BLUFF           40.12N 122.24W
01/23/2016  M0.50 INCH       TEHAMA             CA   PUBLIC

            HALF INCH HAIL FALLING ON INTERSTATE 5. HAIL IS 3 INCHES
            DEPTH ON ROADWAY.

&&

KSWANBER
Local storm report, Jan 23, 3:48 PM PST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
348 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FUNNEL CLOUD     7 SW RED BLUFF          40.10N 122.33W
01/23/2016                   TEHAMA             CA   PUBLIC

            FUNNEL CLOUD MOVING EAST AT 10 MPH TOWARD RICHFIELD

&&

KSWANBER
Local storm report, Jan 23, 4:19 PM PST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
419 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 N CORNING             39.97N 122.18W
01/23/2016  M0.75 INCH       TEHAMA             CA   PUBLIC

            LOTS OF HAIL ON THE GROUND

&&

KSWANBER
Local storm report, Jan 23, 4:34 PM PST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
434 PM PST SAT JAN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FLOOD            CORNING                 39.93N 122.18W
01/23/2016                   TEHAMA             CA   PUBLIC

            STREET FLOODING ON 10TH STREET IN CORNING AND 1/4 INCH
            HAIL

&&

KSWANBER

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 5:35 PM PSTSpecial Weather StatementSTOGlenn40 min

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.